Florida, 2013

Lightning Strike and Heavy Rain in Florida, August 22, 2013

August 22, 2013 · NWS JAX · 4 events in 3 counties and zones

Light ESE steering flow combined with high moisture content and an unstable airmass produced slow moving afternoon thunderstorms that produced locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Light ESE steering flow combined with high moisture content and an unstable airmass produced slow moving afternoon thunderstorms that produced locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 22, 8:30 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 22, 8:30 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EDT THU AUG 22 2013

.UPDATE...

CONTINUED ONSHORE FLOW IS EXPECTED THIS AFTERNOON. OF THE NEAR
TERM MODELS THE ARW SEEMS TO HAVE THE BEST HANDLE ON THE ONGOING
ACTIVITY...AND HAVE TRENDED AFTERNOON FORECAST TOWARD THIS
MODEL...WHICH PUSHES MOST CONVECTION INLAND DURING THE MID TO LATE AFTERNOON.

&&

.AVIATION...

SHOWERS AND STORMS ARE EXPECTED TO CONTINUE TO MOVE WEST ACROSS
THE REGION THIS MORNING INTO THIS AFTERNOON WITH CONTINUED ONSHORE
FLOW. MOST OF THE SHOWERS AND STORMS ARE EXPECTED TO MOVE INLAND OF
COASTAL TAF SITES DURING THE MID TO LATE AFTERNOON HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  91  73  92  73 /  30  20  50  30
SSI  87  78  88  77 /  50  20  40  20
JAX  90  75  90  74 /  70  20  40  20
SGJ  87  76  87  73 /  50  20  40  20
GNV  90  72  90  72 /  50  30  60  40
OCF  90  73  90  73 /  60  40  60  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

STRUBLE
Hazardous weather outlook, Aug 22, 3:44 AM EST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
444 AM EDT THU AUG 22 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-230900-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
444 AM EDT THU AUG 22 2013

...FEW STRONG THUNDERSTORMS AND LOCALIZED FLOODING POSSIBLE
TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL IMPACT THE COASTAL COUNTIES THROUGH
THE MORNING HOURS. THUNDERSTORMS WILL GRADUALLY INCREASE IN COVERAGE
THIS AFTERNOON AS ACTIVITY MIGRATES INTO INLAND LOCATIONS. A FEW
STRONG THUNDERSTORMS ARE POSSIBLE...WITH GUSTY WINDS...FREQUENT
LIGHTNING STRIKES...AND BLINDING DOWNPOURS BEING THE MAIN THREATS.
ACTIVITY THIS AFTERNOON WILL BE SLOW MOVING...AND LOCALIZED
FLOODING IS POSSIBLE AT INLAND LOCATIONS.

MINOR FLOODING IS OCCURRING ALONG PORTIONS OF THE ALTAMAHA AND
SATILLA RIVERS IN SOUTHEAST GEORGIA. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE
EXPECTED THROUGH SATURDAY. A COLD FRONT IS EXPECTED TO MOVE
THROUGH SOUTHEAST GEORGIA ON SATURDAY NIGHT. SCATTERED THUNDERSTORMS
WILL ACCOMPANY THIS FRONT...WITH ACTIVITY PUSHING INTO NORTHEAST
FLORIDA ON SUNDAY AND MONDAY AS THE FRONT WEAKENS AND BECOMES
STATIONARY.

STRENGTHENING ONSHORE WINDS ARE EXPECTED ALONG COASTAL LOCATIONS
ON SUNDAY NIGHT AND MONDAY AS STRONG HIGH PRESSURE BUILDS
SOUTHWARD INTO OUR REGION.

MINOR FLOODING IS EXPECTED TO CONTINUE ALONG PORTIONS OF THE
ALTAMAHA AND SATILLA RIVERS IN SOUTHEAST GEORGIA. PLEASE REFER TO
THE LATEST FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON

In the hours before

Special weather statement, Aug 22, 7:53 AM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
853 AM EDT THU AUG 22 2013

FLZ024-GAZ166-221345-
COASTAL CAMDEN-NASSAU-
853 AM EDT THU AUG 22 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CAMDEN AND NORTHEASTERN NASSAU COUNTIES FOR STRONG WINDS VALID UNTIL
945 AM EDT...

AT 853 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES SOUTHWEST OF FERNANDINA BEACH...MOVING
NORTHWEST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND FERNANDINA BEACH...AMELIA CITY...YULEE...DUNGENESS...ST.
MARYS...KINGSLAND...KINGS BAY BASE AND HARRIETTS BLUFF THROUGH 945 AM
EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3057 8144 3054 8148 3056 8151 3054 8153
      3076 8177 3077 8175 3075 8173 3074 8169
      3082 8167 3091 8153 3078 8144 3075 8145
      3072 8144 3070 8142
TIME...MOT...LOC 1253Z 143DEG 9KT 3065 8149

STRUBLE
Special weather statement, Aug 22, 8:45 AM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EDT THU AUG 22 2013

FLZ020-GAZ162-221430-
ECHOLS-HAMILTON-
945 AM EDT THU AUG 22 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
ECHOLS AND NORTHERN HAMILTON COUNTIES FOR STRONG WINDS VALID UNTIL
1030 AM EDT...

AT 945 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 7 MILES SOUTHEAST OF STATENVILLE...MOVING WEST
AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
STATENVILLE AND JENNINGS THROUGH 1030 AM EDT. GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3064 8314 3078 8314 3080 8313 3069 8277
      3051 8282 3060 8327 3063 8328
TIME...MOT...LOC 1345Z 106DEG 15KT 3064 8296

STRUBLE
Special weather statement, Aug 22, 10:19 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1119 AM EDT THU AUG 22 2013

FLZ025-032-033-221600-
CLAY-DUVAL-ST. JOHNS-
1119 AM EDT THU AUG 22 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
CLAY...NORTHERN ST. JOHNS AND EASTERN DUVAL COUNTIES FOR EXCESSIVE
LIGHTNING VALID UNTIL NOON EDT...

AT 1119 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES
SOUTHEAST OF FORT CAROLINE TO 2 MILES SOUTHWEST OF DURBIN...MOVING
WEST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND NOCATEE...SOUTH PONTE VEDRA BEACH...SAWGRASS...SAN PABLO...
PONTE VEDRA BEACH...PALM VALLEY...NEPTUNE BEACH...MAYPORT...
JACKSONVILLE BEACH AND GUANA RIVER STATE PARK THROUGH NOON EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 30 TO 40 MPH
CAN BE EXPECTED. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3002 8176 3050 8171 3045 8140 3023 8137
      3013 8134 3002 8131
TIME...MOT...LOC 1519Z 101DEG 7KT 3037 8148 3007 8151

HESS
Special weather statement, Aug 22, 10:24 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1124 AM EDT THU AUG 22 2013

FLZ023-025-030>032-221615-
BAKER-BRADFORD-CLAY-DUVAL-UNION-
1124 AM EDT THU AUG 22 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
CLAY...NORTHERN BRADFORD...SOUTHERN BAKER...EASTERN UNION AND WESTERN
DUVAL COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL 1215 PM EDT...

AT 1123 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES
SOUTH OF OAKLEAF PLANTATION TO RAIFORD...MOVING NORTHWEST AT 5 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BEASLEY...
RAIFORD...MIDDLEBURG...LAWTEY...LAKESIDE...JOHNSTOWN...DOCTORS
INLET...ASBURY LAKE AND ELLERBEE THROUGH 1215 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 30 TO 40 MPH CAN BE
EXPECTED. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS
AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3006 8171 2998 8230 3024 8243 3029 8205
      3028 8205 3029 8203 3032 8184
TIME...MOT...LOC 1523Z 157DEG 5KT 3013 8185 3008 8224

HESS

The radar

The Jacksonville radar (KJAX), 51 km away, was scanning. The volume nearest the first event began at 15:33 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Heavy Rain, Clay

When
August 22, 10:35 AM EST to 11:55 AM EST
Where
Clay County, 2.76 mi WSW of Russell
Reported by
Trained Spotter
Coordinates
30.030, -81.790

Heavy rainfall of 2.25-2.49 inches was measured in 90 minutes.

Funnel Cloud, Clay

When
August 22, 10:43 AM EST
Where
Clay County, 0.69 mi S of Green Cove Spgs
Reported by
Public
Coordinates
29.990, -81.680

A funnel cloud was reported over the Shands Bridge.

Heavy Rain, Gilchrist

When
August 22, 11:25 AM EST to 2:25 PM EST
Where
Gilchrist County, 4.85 mi E of Tyler
Reported by
CoCoRaHS
Coordinates
29.660, -82.690

Within the past 3 hours, 3.55 inches of rainfall was measured. Minor flooding was observed.

Lightning, St. Johns

When
August 22, 11:29 AM EST
Where
St. Johns County, 0.6 mi E of Fruit Cove
Property damage
$100
Reported by
Emergency Manager
Coordinates
30.100, -81.620

Lightning struck a home at 139 Lige Branch Lane in the Fruit Cove and Switzerland areas. There were no known injuries, and the cost of damage was estimated since the extent of damage was unknown. The cost of damage is likely grossly underestimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472011, 472010, 472014, 472012.